Alert archive / Nevada / Flash Flood Warnings in 1996

Flash Flood Warning 36, NWS Las Vegas, NV

August 16, 1996Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Aug 16, 1996, 2:48 PM PDT for Clark County, Nevada. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 1996, 2:48 PM PDT (21:48 UTC)
Expired
Aug 16, 1996, 3:45 PM PDT
In force
57 min
Issued by
NWS Las Vegas, NV
Area
Whole counties

County Clark County, NV

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 9.8 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 1996-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 1996-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
138 J/kg
Mixed-layer CIN
-277 J/kg
Mixed-layer LCL
3144 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLAS 162151
FFWLAS
NVC003-162245-
 
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM AND FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
248 PM PDT FRI AUG 16 1996
 
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
SEVERE THUNDERSTORM AND FLASH FLOOD WARNING
EFFECTIVE UNTIL  345 PM PDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS......
 
IN SOUTH NEVADA
 
   ...CENTRAL CLARK COUNTY
 
AT 240 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM OVER THE CITY OF HENDERSON. THE STORM WAS
CENTERED AROUND GREEN VALLEY AND WAS MOVING SLOWLY NORTHEAST AT 10 MPH.
THIS STORM WILL CONTINUE TO PRODUCE VERY HEAVY RAINFALL...LARGE
HAIL...STRONG WINDS...DANGEROUS LIGHTNING AND FLASH FLOODING OF AREA
WASHES AND LOW LYING ROADWAYS.
 
THUS THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
AND FLASH FLOOD WARNING FOR CENTRAL CLARK COUNTY INCLUDING THE LAS
VEGAS METROPOLITAN AREA...SPECIFICALLY THE HENDERSON AREA.  THIS
WARNING SUPERCEDES THE PREVIOUS WARNINGS THAT HAVE BEEN IN EFFECT
FOR CLARK COUNTY.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECT^ION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
SKRBAC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 9:05 AM PDT, 5 hours 43 minutes earlier.

Area forecast discussion, Aug 16, 9:05 AM PDT, 5 hours 43 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
900 AM PDT FRI AUG 16 1996

12Z DRA SOUNDING SIMILAR TO YDAS AT 12Z.  INVERTED V TYPE PROFILE
CONDUCIVE TO MICROBURST ACTIVITY WITH ABUNDANT MID LVL MSTR EVIDENT.
SOUNDING MODIFIED FOR AFTERNOON CONDITIONS YIELDED LI TO -5 WITH CAPE
TO 1300.  LIKE YDA...TRW ACTIVITY WL LIKELY GET STARTED OVR THE MTNS.
DVLPMT OF OTHER ACTIVITY DEPENDENT ON INTERACTION OF OUTFLOW BOUNDARIES.
12Z ETA/NGM DEPICT SIMILAR TIMING AND STRENGTH OF UPR TROF MOVING INTO
THE WRN US OVR THE NXT 48 HRS.  SHOULD HANG ON TO ENOUGH MID LVL MSTR
FOR MAINLY ISOLD...HIR ELEVATION TRWS SATURDAY.  NO CHANGES MADE TO ERY
MORNING ZN PACtKAGE.  LAS --0.  MATUSIEWICZ

In the hours before

Special weather statement, Aug 16, 11:57 AM PDT, 2 hours 51 minutes before
NVZ008-009-162155-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1156 AM PDT FRI AUG 16 1996

...STRONG THUNDERSTORMS HAD DEVELOPED ACROSS SOUTHERN NEVADA...

AT 1150 AM...LAS VEGAS DOPPLER WEATHER RADAR AND LIGHTNING DETECTION
CHARTS SHOWED WIDELY SCATTERED THUNDERSTORMS ACROSS THE
HIGHER ELEVATIONS OF CLARK...SOUTHERN NYE...AND SOUTHERN LINCOLN
COUNTIES IN SOUTHERN NEVADA.  THE STRONGEST STORMS WERE LOCATED 40
MILES NORTHEAST OF BEATTY...10 MILES SOUTHEAST OF JEAN...AND LESS THAN
5 MILES NORTH OF MT. CHARLESTON.  VERY LITTLE MOVEMENT WAS INDICATED
WITH THESE THUNDERSTORMS.

SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY
LIGHTNING AND VERY HEAVY DOWNLPOURS OF RAIN.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL RADIO AND TEVEVISION STATIONS
FOR FURTHER WEATHER INFORMATION.

MATUSIEWICZ
Local storm report, Aug 16, 12:54 PM PDT, 1 hour 54 minutes before
30 NW LAS VEGAS MC CARRAN NV   1.75 INCH HAIL         08/16/96   CLARK

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 12:28 PM PDTSevere Thunderstorm WarningVEFClark62 min
Aug 16, 1:36 PM PDTSevere Thunderstorm WarningVEFClark69 min
Aug 16, 2:48 PM PDTSevere Thunderstorm WarningVEFClark57 min
Aug 16, 3:21 PM PDTFlash Flood WarningVEFClark69 min
Aug 16, 3:21 PM PDTSevere Thunderstorm WarningVEFClark69 min

Nearby

Flash Flood Warnings in Nevada, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.